Alert archive / Georgia / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 204, NWS Atlanta, GA

July 9, 2020Pickens County, Georgia

NWS Atlanta, GA issued this severe thunderstorm warning at Jul 9, 2020, 4:42 PM EDT for Pickens County, Georgia. It was in force for 33 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 9, 2020, 4:42 PM EDT (20:42 UTC)
Expired
Jul 9, 2020, 5:15 PM EDT
In force
33 min
Issued by
NWS Atlanta, GA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Pickens County, GA

The radar

The Atlanta radar (KFFC), 124 km from the middle of the area, began a volume at 20:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 9, 4:42 PM EDTHAIL 12 Nnw Jasper, GAHAIL UP TO QUARTER-SIZED FELL ALONG HUNTERS RIDGE NORTH OF JASPER.
Jul 9, 4:45 PM EDTTSTM WND DMG2 Nw Jasper, GA2 TREES DOWN ALONG ARBOR HILLS ROAD NORTH NEAR TALKING ROCK. TIME ESTIMATED FROM RADAR.
Jul 9, 4:50 PM EDTHAIL 11 Nne Jasper, GAQUARTER-SIZED HAIL FELL FOR ABOUT 3 MINUTES AND ACCUMMULATED IN GRASS ALONG NAVAHO TRAIL DRIVE IN JASPER.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 8.7 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2020-07-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 291 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2020-07-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 2 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
291 J/kg
Mixed-layer CIN
-61 J/kg
Mixed-layer LCL
798 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
2 m²/s²
0-3 km storm-relative helicity
-2 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

010 
WUUS52 KFFC 092042
SVRFFC
GAC227-092115-
/O.NEW.KFFC.SV.W.0204.200709T2042Z-200709T2115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Peachtree City GA
442 PM EDT Thu Jul 9 2020

The National Weather Service in Peachtree City has issued a

* Severe Thunderstorm Warning for...
  Pickens County in north central Georgia...

* Until 515 PM EDT.

* At 442 PM EDT, a severe thunderstorm was located over Jasper,
  moving south at 15 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Jasper, Nelson, Talking Rock, Lake Tamarack, Marblehill, Talmadge
  and Tate.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

If you see wind damage...hail or flooding...wait until the storm has
passed...and then call the National Weather Service toll free
at 1 8 6 6 7 6 3 4 4 6 6 or tweet us your report at NWSATLANTA.

&&

LAT...LON 3455 8450 3455 8448 3456 8449 3456 8447
      3455 8447 3454 8434 3447 8432 3447 8429
      3438 8428 3438 8439 3437 8440 3439 8443
      3438 8444 3438 8458 3441 8459 3457 8450
TIME...MOT...LOC 2042Z 012DEG 12KT 3448 8443 

HAIL...1.00IN
WIND...60MPH
 
$$
1 follow-up statement
038 
WWUS52 KFFC 092110
SVSFFC

Severe Weather Statement
National Weather Service Peachtree City GA
510 PM EDT Thu Jul 9 2020

GAC227-092120-
/O.EXP.KFFC.SV.W.0204.000000T0000Z-200709T2115Z/
Pickens GA-
510 PM EDT Thu Jul 9 2020

...THE SEVERE THUNDERSTORM WARNING FOR PICKENS COUNTY WILL EXPIRE AT
515 PM EDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However heavy rain
is still possible with this thunderstorm.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Peachtree City.

LAT...LON 3455 8450 3455 8448 3456 8449 3456 8447
      3455 8447 3454 8434 3447 8432 3447 8429
      3438 8428 3438 8439 3437 8440 3439 8443
      3438 8444 3438 8458 3441 8459 3457 8450
TIME...MOT...LOC 2110Z 012DEG 12KT 3439 8445 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 9, 3:27 PM EDT, 1 hour 15 minutes earlier.

Area forecast discussion, Jul 9, 3:27 PM EDT, 1 hour 15 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
327 PM EDT Thu Jul 9 2020

.SHORT TERM /Tonight through Friday Night/...

As the short term period begins, a surface low pressure system
continues to move northeastward along the Atlantic Coast. Direct
impacts from the low are not anticipated, although much of the
southeastern CONUS remains in a northwesterly flow pattern behind
this low. Several weak impulses will traverse the northwest flow
aloft across the forecast area. Models remain consistent showing
upper level impulses moving across western portions of the forecast
area both this afternoon and again on Friday. With deep moisture in
place, diurnally driven convection will be the rule across the area
for the remainder of the day today and Friday, with the highest PoPs
in the afternoon each day.

Scattered thunderstorms are ongoing across north and central
Georgia, and are expected to continue through the evening hours
before diminishing tonight. A few storms could become strong, and
capable of producing gusty winds, locally heavy rain, and frequent
lightning. With ample moisture and weak steering flow, isolated
flash flooding concerns are furthermore possible in the event of any
merging cells or back building strong storms. Scattered
thunderstorms are once again going to develop across the area on
Friday afternoon. Model guidance is becoming more consistently
showing a drier profile in far north Georgia by Friday afternoon as
the surface low continues to move away from the area and continued
northwesterly winds filter in. PoPs have been trended down on Friday
afternoon, as a result.

Temperatures are expected to run near climatological normals today
and 1-4 degrees above on Friday. Deep moisture will moreover
contribute to dewpoints in the low to mid 70s. As a result, heat
indices in the 95-100 range are ongoing in central Georgia this
afternoon, and are likely to be in the 100-105 range across the
majority of our area on Friday.

King

.LONG TERM /Saturday through Thursday/...

The big story for the weekend will be the heat and humidity.
Temperatures are expected to be slightly above climatological normal
as the extended period kicks off on Saturday. Temps will range from
the low to mid 90s across the CWA. Dewpoints in the low 70s will
give us the potential for 100+ degree heat indices for the rest of
the week, especially across south and central Georgia.

Strong ridging in the desert SW will continue the NW flow pattern
over the SE through the weekend. Models are suggesting that an MCS
is likely over the southern Mississippi river valley at some point on
Sunday into Monday. The question of whether or not this system
sweeps into our area still remains, but the severe parameters that
support a favorable environment for such a system continue. Mid
level lapse rates still range from 7 to 7.5 C/KM and strong daytime
heating combined with some decent bulk shear in NW Georgia have been
persistent in each of the last few model runs.

By Tuesday, the ridge in the SW begins to move East and we begin to
flatten out a little, taking on a more westerly flow. This keeps
chance for afternoon thunderstorms going and does little to relieve
the heat, but it does take us out of NW flow subsequently reducing
the risk for another MCS.

Vaughn

&&

.AVIATION...
18Z Update...
Primarily VFR conditions are ongoing across the area and are
expected to continue at all TAF sites through the period. There is a
chance of scattered convection during the mid to late afternoon
across north and central Georgia, enough to warrant a TEMPO group
for TSRA from 20-24Z. Some MVFR ceilings are also possible where
TSRA occurs. Winds will be predominantly W to NW at 5 kts or less
through the period.

//ATL Confidence...18Z Update...
High confidence on all elements.

King

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          72  93  72  93 /  20  40  30  20
Atlanta         73  91  73  90 /  40  40  30  20
Blairsville     67  85  66  83 /  30  50  30  20
Cartersville    71  91  70  91 /  30  40  30  20
Columbus        74  93  75  96 /  30  40  20  20
Gainesville     71  90  71  89 /  20  50  30  20
Macon           73  93  73  94 /  30  40  30  30
Rome            72  92  71  91 /  20  40  30  20
Peachtree City  72  91  72  92 /  30  40  30  20
Vidalia         75  94  76  95 /  30  30  30  40

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...King
LONG TERM....Vaughn
AVIATION...King
Hazardous weather outlook, Jul 9, 11:45 AM EDT, 4 hours 57 minutes before
Hazardous Weather Outlook...Updated
National Weather Service Peachtree City GA
1145 AM EDT Thu Jul 9 2020

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-100945-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
1145 AM EDT Thu Jul 9 2020

This Hazardous Weather Outlook is for portions of North and Central
Georgia.

.DAY ONE...This Afternoon and Tonight...

Scattered thunderstorms are expected this afternoon and evening. A
few strong storms are possible with gusty winds, locally heavy
rainfall and frequent lightning. An isolated severe thunderstorm
cannot be ruled out with damaging winds and some hail in addition to
heavy rainfall and frequent lightning.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday...

Scattered afternoon and evening thunderstorms are expected Friday
and Saturday with gusty winds, locally heavy rain and frequent
lightning. Thunderstorms late Saturday and Sunday could be strong to
severe with very heavy rainfall, damaging winds and frequent
lightning. Only isolated thunderstorms are expected Monday through
Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

In the hours before

Special weather statement, Jul 9, 4:17 PM EDT, 25 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
417 PM EDT Thu Jul 9 2020

GAZ008-009-015-016-092045-
Union GA-Towns GA-White GA-Lumpkin GA-
417 PM EDT Thu Jul 9 2020

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN UNION...SOUTHERN TOWNS...
WHITE AND NORTHEASTERN LUMPKIN COUNTIES UNTIL 445 PM EDT...

At 417 PM EDT...a strong thunderstorm was over Low Gap Shelter, or 7
miles southeast of Blairsville...moving south at 15 mph.

  HAZARD...Up to 40 mph wind...frequent cloud to ground lightning
           and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of this storm include
Cleveland, Helen, Unicoi State Park, Whitley Gap Shelter,
Robertstown, Blue Mountain Shelter, Brasstown Bald, Mountain Scene,
Low Gap Shelter, Camp Coleman Lake, Vogel State Park, Track Rock,
Anna Ruby Falls, Smithgall Woods Conservation Are, Turners Corner,
Blood Mountain Shelter and Qualatchee Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3487 8367 3481 8367 3480 8368 3479 8368
      3458 8369 3457 8384 3467 8395 3489 8392
TIME...MOT...LOC 2017Z 012DEG 21KT 3480 8385

WIND...40MPH

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 8, 8:03 PM EDTSpecial Weather StatementFFCTaylor27 min
Jul 8, 8:20 PM EDTSpecial Weather StatementFFCFannin, Union25 min
Jul 8, 8:22 PM EDTSevere Thunderstorm WarningFFCGwinnett23 min
Jul 8, 8:43 PM EDTSpecial Weather StatementFFCTaylor32 min
Jul 8, 8:56 PM EDTSpecial Weather StatementFFCFannin, Gilmer34 min
Jul 8, 9:22 PM EDTSpecial Weather StatementFFCForsyth23 min
Jul 9, 4:17 PM EDTSpecial Weather StatementFFCWhite28 min
Jul 9, 4:36 PM EDTSevere Thunderstorm WarningFFCUnion28 min
Jul 9, 4:45 PM EDTSpecial Weather StatementFFCWhitfield30 min
Jul 9, 5:21 PM EDTSpecial Weather StatementFFCHall24 min
Jul 9, 5:26 PM EDTSpecial Weather StatementFFCForsyth34 min
Jul 9, 5:44 PM EDTSevere Thunderstorm WarningFFCGilmer31 min
Jul 9, 5:50 PM EDTSpecial Weather StatementFFCFulton25 min
Jul 9, 6:13 PM EDTSpecial Weather StatementFFCGwinnett32 min
Jul 9, 6:20 PM EDTSpecial Weather StatementFFCFulton25 min
Jul 9, 6:37 PM EDTFlash Flood WarningFFCCobb, Fulton6 hr
Jul 9, 6:46 PM EDTSevere Thunderstorm WarningFFCClayton, Fayette, Fulton44 min
Jul 9, 6:51 PM EDTSpecial Weather StatementFFCGwinnett24 min
Jul 9, 6:56 PM EDTSevere Thunderstorm WarningFFCDeKalb, Gwinnett34 min
Jul 9, 7:24 PM EDTSpecial Weather StatementFFCCobb36 min
Jul 9, 7:30 PM EDTSevere Thunderstorm WarningFFCDeKalb, Gwinnett, Rockdale30 min
Jul 9, 7:53 PM EDTSpecial Weather StatementFFCPike, Upson37 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.